Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 173, NWS Sioux Falls, SD

July 14, 2009Brookings County, Moody County, South Dakota; Lincoln County, Pipestone County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 14, 2009, 4:47 PM CDT for Brookings County, Moody County, South Dakota; Lincoln County, Pipestone County, Minnesota. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2009, 4:47 PM CDT (21:47 UTC)
Expired
Jul 14, 2009, 5:30 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Lincoln County, MN, Pipestone County, MN, Brookings County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 4:47 PM CDTHAIL 0.754 Ne Flandreau, SD
Jul 14, 4:50 PM CDTHAIL 0.5Ward, SDMARBLE SIZE HAIL AND VERY HEAVY RAIN
Jul 14, 4:52 PM CDTTSTM WND DMG9 N Flandreau, SDCORN LAYED DOWN AND 2-3 INCH BRANCHES KNOCKED DOWN
Jul 14, 4:53 PM CDTHAIL 18 N Flandreau, SD1-2 FOOT DIAMETER TREES DOWN. ESTIMATED 70 MPH WIND.
Jul 14, 5:10 PM CDTHAIL 0.881 W Pipestone, MN
Jul 14, 5:15 PM CDTHAIL 0.88Pipestone, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 2:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2009-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2009-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-436 J/kg
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 142147
SVRFSD
MNC081-117-SDC011-101-142230-
/O.NEW.KFSD.SV.W.0173.090714T2147Z-090714T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT TUE JUL 14 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHEASTERN MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHERN LINCOLN COUNTY IN SOUTHWEST MINNESOTA
  NORTHERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 530 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTHEAST OF ELKTON TO
  3 MILES WEST OF FLANDREAU...AND WERE MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WARD AROUND 455 PM CDT...
  LAKE BENTON AROUND 500 PM CDT...
  TYLER AROUND 510 PM CDT...
  PIPESTONE NATIONAL MONUMENT...PIPESTONE AROUND 515 PM CDT...
  RUTHTON...HOLLAND AROUND 520 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4428 9608 4420 9608 4420 9606 4409 9606
      4396 9612 4402 9674 4432 9651
TIME...MOT...LOC 2146Z 275DEG 30KT 4428 9644 4405 9666

$$

CJ
2 follow-up statements
000 
WWUS53 KFSD 142202
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
502 PM CDT TUE JUL 14 2009

SDC011-142211-
/O.CAN.KFSD.SV.W.0173.000000T0000Z-090714T2230Z/
BROOKINGS SD-
502 PM CDT TUE JUL 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROOKINGS COUNTY
IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4429 9618 4428 9613 4426 9609 4420 9608
      4419 9607 4417 9606 4408 9607 4396 9612
      4401 9661 4430 9637
TIME...MOT...LOC 2201Z 275DEG 30KT 4426 9626 4404 9648

$$

MNC081-117-SDC101-142230-
/O.CON.KFSD.SV.W.0173.000000T0000Z-090714T2230Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-
502 PM CDT TUE JUL 14 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHEASTERN MOODY...NORTHERN PIPESTONE AND SOUTHERN LINCOLN
COUNTIES...

AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LAKE BENTON TO 8 MILES SOUTH OF
WARD...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
TYLER AROUND 510 PM CDT...
PIPESTONE NATIONAL MONUMENT AND PIPESTONE AROUND 515 PM CDT...
RUTHTON AND HOLLAND AROUND 520 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TREES WERE REPORTED DOWN ALONG WITH QUARTER SIZE HAIL...8 MILES 
NORTH OF FLANDREAU AT 453 PM CDT. THIS IS A DANGEROUS 
STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4429 9618 4428 9613 4426 9609 4420 9608
      4419 9607 4417 9606 4408 9607 4396 9612
      4401 9661 4430 9637
TIME...MOT...LOC 2201Z 275DEG 30KT 4426 9626 4404 9648

$$
CJ
000 
WWUS53 KFSD 142226
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT TUE JUL 14 2009

MNC081-117-SDC101-142235-
/O.EXP.KFSD.SV.W.0173.000000T0000Z-090714T2230Z/
LINCOLN MN-PIPESTONE MN-MOODY SD-
526 PM CDT TUE JUL 14 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOODY...NORTHERN
PIPESTONE AND SOUTHERN LINCOLN COUNTIES EXPIRES AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL
POSSIBLE WITH THESE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
TUESDAY EVENING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4429 9618 4428 9613 4426 9609 4420 9608
      4419 9607 4417 9606 4408 9607 4396 9612
      4401 9661 4430 9637
TIME...MOT...LOC 2225Z 275DEG 30KT 4424 9598 4402 9620

$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 3:18 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 14, 3:18 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT TUE JUL 14 2009

.DISCUSSION...
STORMS BEGINNING TO FIRE ALONG THE COLD FRONT IN WESTERN CWA AS OF
20Z...AND MAIN QUESTION IS HOW FAR SOUTH THE STORMS WILL DEVELOP
INTO AIRMASS WHICH WAS KEPT MORE STABLE BY BROAD STRATUS MUCH OF THE
DAY. BETTER UPPER SUPPORT WITH WAVE AND WEAK UPPER JET STREAK LOOKS
TO REMAIN OVER CENTRAL/NORTHERN PORTIONS OF THE CWA...SO HAVE KEPT
HIGHER POPS NORTH OF SIOUX CITY. FRONTAL TIMING SHOULD MOVE TSRA
CHANCES INTO MAINLY SWRN MN/NWRN IA BY 15/00Z...THOUGH EASTERN TIERS
OF SD COUNTIES COULD SEE ACTIVITY BETWEEN ZFP ISSUANCE AND 00Z...SO
WILL ADD SOME WORDING INTO THE ZFP TO COVER THIS PERIOD. DRIER DEW
POINTS MOVING INTO THE WESTERN CWA BEHIND THE FRONT...AND SHOULD SEE
CLEARING SKIES WEST TO EAST THROUGH THE EVENING.

HIGH PRESSURE TO BUILD OVER THE AREA WED. DRIER AIR IN PLACE AND
SUBSIDENCE WILL PRODUCE CLEAR SKIES TO START THE DAY...BUT CU TO
DEVELOP IN THE MORNING AND HANG AROUND THROUGH MUCH OF THE
AFTERNOON. INCREASED THE WINDS A BIT ABOVE GUIDANCE WED AFT. SHOULD
BE ABLE TO TAP INTO THE 20 TO 30 KT WINDS NEAR THE TOP OF THE BNDRY
LAYER. NO CHANCE FOR PRECIPITATION WED...BUT THERE IS A SHOT WED
NIGHT AS S/WV ENERGY RIDES ALONG A MID LEVEL FRONT/MOISTURE
GRADIENT. EXPECTING SHOWERS AND POSSIBLY A THUNDERSTORM AS
INSTABILITY IS RELEASED...BUT MAIN QUESTION IS WHERE THE BEST
CHANCES WILL EXIST. NAM IS NOTABLY FARTHER N THAT THE GFS...
PRODUCING SHOWER ACTIVITY INTO SW MN...WHILE THE GFS IS MAINLY
CONFIDED TO THE MO VALLEY. BY THUR MORNING...BNDRY TO SHIFT CHANCES
FOR PRECIPITATION INTO FAR SE SD AND NW IA. KEPT TEMPERATURES IN NW
IA ON THE COOL SIDE THU FOR MORNING PRECIPITATION CHANCES AND MID
CLOUDS LINGERING INTO THE AFTERNOON.

COOL DRY AIR MASS SETTLES OVER THE AREA FRI AND REMAINS IN PLACE
THROUGH THE WEEKEND. SFC HIGH PRESSURE WILL BE THE MAIN WEATHER
FEATURE IN PLACE OF THE NORTHERN PLAINS DURING THIS TIME
PERIOD...WHILE AN UPPER LEVEL LOW WILL REMAIN ANCHORED OVER THE
GREAT LAKES. THESE FEATURES WILL PROVIDE THE REGION WITH A MUCH
NEEDED BREAK FROM PRECIPITATION. WRN CONUS RIDGE TO FLATTEN OUT
EARLY NEXT WEEK...PRODUCING INCREASING CHANCES FOR
PRECIPITATION.

&&

AREAS OF HIGH END MVFR BKN CIGS /2-3KFT/ STILL POSSIBLE THROUGH THE
AFTERNOON DUE TO DEEP LOW LEVEL MOISTURE AHEAD OF SFC CDFNT AS IT
MOVES EAST ACROSS THE FA THROUGH 04Z. SSWLY WINDS GUSTING AOA 20 KTS
AHEAD OF CDFNT THROUGH 02Z...FLWD BY WNWLY FLOW OF DRIER AND MORE
STABLE AIR BEHIND CDFNT THIS AFTN/EVENING. SCT TSTMS SHOULD DVLPG
ALONG CDFNT WILL MOVE EAST ACROSS THE AREA THROUGH THIS EVENING...
EXITING FAR EASTERN PORTIONS OF THE FA BETWEEN 02Z-04Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

97/JH
Hazardous weather outlook, Jul 14, 11:43 AM CDT, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT TUE JUL 14 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT TUE JUL 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATER THIS
AFTERNOON...PRIMARILY ALONG AND EAST OF A LINE FROM YANKTON TO
BROOKINGS SOUTH DAKOTA. THE THUNDERSTORMS WILL EXPAND EASTWARD
INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA THROUGH THE LATE
AFTERNOON AND EARLY EVENING HOURS. SOME OF THESE STORMS COULD BE
SEVERE WITH HAIL TO THE SIZE OF GOLF BALLS...WINDS TO 70
MPH...ISOLATED TORNADOES...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE BETWEEN 3 PM AND 11 PM...
ALONG AND EAST OF A LINE FROM YANKTON TO BROOKINGS SOUTH DAKOTA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jul 14, 3:18 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
318 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             4 ENE DE SMET           44.42N 97.47W
07/14/2009  E1.00 INCH       KINGSBURY          SD   TRAINED SPOTTER

&&

TRM
Local storm report, Jul 14, 4:18 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
418 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             3 S BROOKINGS           44.26N 96.79W
07/14/2009  E1.00 INCH       BROOKINGS          SD   TRAINED SPOTTER

&&

BT
Local storm report, Jul 14, 4:47 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
447 PM CDT TUE JUL 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             4 SW ELKTON             44.19N 96.55W
07/14/2009  E1.00 INCH       BROOKINGS          SD   TRAINED SPOTTER

            ALSO 60 MPH WINDS AND BRANCHES DOWN.

&&

JLUZE

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:57 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson33 min
Jul 13, 8:16 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson29 min
Jul 14, 2:50 PM CDTSevere Thunderstorm WarningFSDKingsbury40 min
Jul 14, 3:19 PM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury41 min
Jul 14, 3:50 PM CDTSevere Thunderstorm WarningFSDBrookings40 min
Jul 14, 4:23 PM CDTSevere Thunderstorm WarningFSDBrookings, Moody37 min
Jul 14, 6:09 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles36 min
Jul 14, 6:38 PM CDTSevere Thunderstorm WarningFSDJackson, Nobles37 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.